Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

November 26, 2021Centre County, Pennsylvania

NWS State College, PA issued this special weather statement at Nov 26, 2021, 6:23 PM EST for Centre County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2021, 6:23 PM EST (23:23 UTC)
Expired
Nov 26, 2021, 7:00 PM EST
In force
37 min
Issued by
NWS State College, PA

County Centre County, PA

The radar

The State College radar (KCCX), 30 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS81 KCTP 262323
SPSCTP

Special Weather Statement
National Weather Service State College PA
623 PM EST Fri Nov 26 2021
 
PAZ018-019-045-270000-
Northern Centre PA-Southern Clinton PA-Southern Centre PA-
623 PM EST Fri Nov 26 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 623 PM EST, a snow squall was near Bald
Eagle State Park moving southeast at 55 MPH.

THIS SQUALL WILL BE NEAR...
  Zion around 630 PM EST.
  Lamar around 635 PM EST.
  Madisonburg and Rebersburg around 640 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4116 7779 4115 7779 4114 7777 4111 7775
      4111 7770 4109 7762 4110 7761 4098 7733
      4086 7768 4108 7799 4117 7780
TIME...MOT...LOC 2323Z 309DEG 48KT 4103 7775 
$$

Evanego

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Nov 26, 6:06 PM EST, 17 minutes earlier.

Area forecast discussion, Nov 26, 6:06 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
606 PM EST Fri Nov 26 2021

.SYNOPSIS...
A cold northwest air flow will continue to produce lake effect
snow from northwestern Pennsylvania into portions of the
Alleghenies tonight.

Lake effect snow should diminish early Saturday, with mostly
dry and seasonably chilly conditions expected.

A fast moving disturbance will produce widespread light snow for
much of central Pennsylvania Saturday night, with blustery cold
weather again on tap for Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
245 pm/1945z update... Lake enhanced/upslope snow is likely near
its peak intensity this afternoon, as strong cold air advection
above the boundary layer destabilizes the environment, and
synoptic-scale lift is also being provided as a deep upper-level
trough crosses the Commonwealth. A fairly impressive, Lake Huron
connected band will be the main focus through late afternoon,
extending as far southeast as Elk, Cameron, Clearfield, Clinton,
and portions of Centre counties. A Special Weather Statement has
been issued to cover near-term heavier snow bursts tied to this
feature.

Our Advisory for Warren and McKean counties still appears to be
in good shape, with locally heavy snow expected to continue for
at least the first part of tonight, especially in
western/northern Warren county. It is not out of the question
that parts of this region could approach warning criteria
amounts, but for now we lack the confidence to upgrade.

East of I-99 and south of I-80, outside of a few flurries,
tonight will be largely dry, under partly-mostly cloudy skies.
Lows by daybreak will range in the 20s across central PA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
250 pm/1950z update... Lake snows should steadily diminish with
time on Saturday, as narrow short-wave ridging comes overhead
ahead of the next upstream disturbance over the northern Great
Lakes region.

Farther east through the Susquehanna Valley, downsloping W-NW
flow to start the day should help produce at least some breaks
of morning sun, before clouds start to increase again during the
course of the afternoon.

Afternoon highs should range from the lower 30s in the northern
mountains, to the lower 40s in the Middle to Lower Susquehanna
Valleys.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Two shortwave troughs will bring unsettled weather to central PA
Saturday night and Sunday. The weaker of the two shortwaves will
move out of the Ohio valley into PA Saturday night, with a
shield of generally light snow ahead of it. All hires guidance
has the precip shield shrinking and becoming less intense as it
moves into central PA, with very little if any frontogenetical
forcing or warm air advection to sustain it. This shortwave
will be responsible for an accumulation of a coating to locally
2 inches of snow Saturday night.

The second, stronger shortwave trough will dig across the upper
Great Lakes late Sat night and into western NY by later Sunday.
This will keep light snow showers in the forecast into Sun
evening across much of north central PA, although not much
accumulation is expected with these. More importantly, the cold
pool aloft associated with this second trough will steepen the
lapse rates over NW PA and also begin a period of strong cold
air advection as the pressure gradient tightens behind the sfc
low in NY State. Therefore, lake effect and upslope snow showers
are expected Sun night into Monday, with a few inches of
accumulation expected (locally more possible) in the NW
snowbelt and Laurel Highlands.

The Euro and GFS seem fairly agreeable, now, about a continued
WNW flow aloft that continues into much of next week. A couple
of clipper systems are expected to go across the upper Great
Lakes and into northern NY, but barely graze nrn PA with a
little snow. Long range guidance hints at a higher chance of
precip in the form of rain or a mix next weekend with the
arrival of a stronger cold front.

Temps will start at 10F below normal and slowly rise through the
week. By Friday, the latest guidance shows temps rising back up
to the mid 40s - mid 50s, as milder air returns ahead of next
weekend's cold front.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Main change to the 00Z TAF set, is to taper off heavier snow
showers a bit sooner.

Earlier discussion below.

A cold northwest flow of air across the lower Great Lakes will
result in bands of snow into the northern and western mountains
into tonight. Some of the snow will be on the heavy side, mainly
at BFD.

Further southeast, conditions will be mainly VFR. Gusty winds
will prevail this afternoon and evening.

Improving conditions late tonight and Saturday, as the coldest
air aloft moves out of the area, and the lake effect activity
weakens.

A fast moving system will bring a general widespread light
snowfall to the area from west to east Saturday night into early
Sunday, starting late evening across the west.

Outlook...

Sun...Periods of light snow. Reductions likely.

Mon...Snow showers NW. Windy.

Tue-Wed...Mainly dry. Windy. Some chance of snow showers NW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 AM EST Saturday for PAZ004-005.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Colbert/Gutierrez
AVIATION...Martin
Hazardous weather outlook, Nov 26, 2:52 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
252 PM EST Fri Nov 26 2021

PAZ019-024>028-033>037-041-042-045-046-049>053-056>059-063>066-
272000-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
252 PM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017-018-272000-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
252 PM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Bands of heavier snow will occasionally traverse the region late this
afternoon into early tonight. Localized accumulations of 1 to 3
inches are possible, along with slippery travel conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-272000-
Warren-McKean-
252 PM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Nov 26, 2:35 PM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
235 PM EST Fri Nov 26 2021

PAZ004-005-010>012-017>019-045-262100-
McKean PA-Warren PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
Southern Centre PA-
235 PM EST Fri Nov 26 2021

...MODERATE TO HEAVY SNOW AND SLIPPERY ROADS...

HAZARDS...An area of moderate to heavy snow which can rapidly reduce
visibility to less than a half of a mile.

LOCATION AND MOVEMENT...At 231 PM EST, an area of heavy snow was
along a line extending from Warren south to near Milesburg and
moving southeast at 10 MPH.

LOCATIONS IMPACTED INCLUDE...
St. Marys, Lock Haven, Warren, Bellefonte, Ridgway, Kane,
Johnsonburg, Corry, Carroll, Cameron, Keating, Woodland, Lamar,
Sheffield, Emporium, Columbus, Zion, Youngsville, Wetmore and Mill
Hall.

SAFETY INFO...
Use extra caution if you travel into or through this area of heavy
snow. Poor visibility and slick roads may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. If you must travel, slow
down and allow extra time to reach your destination.

&&

LAT...LON 4191 7893 4153 7811 4148 7805 4148 7760
      4137 7754 4120 7729 4104 7714 4084 7811
      4145 7900 4144 7897 4162 7896 4163 7926
      4187 7962 4199 7961 4200 7929
TIME...MOT...LOC 1931Z 299DEG 10KT 4181 7919 4100 7785

Colbert
Special weather statement, Nov 26, 4:14 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
414 PM EST Fri Nov 26 2021

PAZ004-005-010>012-017>019-045-262215-
McKean PA-Warren PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Clearfield PA-Elk PA-
Southern Centre PA-
414 PM EST Fri Nov 26 2021

...NARROW BAND OF MODERATE TO HEAVY SNOW...

HAZARDS...A band of moderate to heavy snow accompanied by winds of
up to 30 MPH which can rapidly reduce visibility to a quarter of a
mile or less.

LOCATION AND MOVEMENT...At 412 PM EST, a northwest-to-southeast
oriented band of moderate to heavy snow was location from
northwestern Warren County southeastward though Kane and Saint Marys
to near Milesburg.

LOCATIONS IMPACTED INCLUDE...
Saint Marys, Warren, Bellefonte, Ridgway, Kane, Johnsonburg,
Cameron, Keating, Lamar, Sheffield, Emporium, Columbus, Zion,
Youngsville, Wetmore, Russell, Milesburg, Karthaus, Snow Shoe and
Blanchard.

SAFETY INFO...
Use extra caution if you must travel into or through this band of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4200 7912 4099 7733 4084 7803 4151 7896
      4162 7896 4163 7916 4189 7961 4199 7961
TIME...MOT...LOC 2112Z 240DEG 49KT 4153 7804

Evanego
Local storm report, Nov 26, 5:53 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 PM EST FRI NOV 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     SNOW             TIDIOUTE                41.68N 79.41W
11/26/2021  E2.5 INCH        WARREN             PA   PUBLIC

            REPORT VIA FACEBOOK.

&&

AW
Special weather statement, Nov 26, 6:23 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
623 PM EST Fri Nov 26 2021

PAZ018-019-045-270000-
Northern Centre PA-Southern Clinton PA-Southern Centre PA-
623 PM EST Fri Nov 26 2021

...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN CENTRE...SOUTHERN
CLINTON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than one mile.

LOCATION AND MOVEMENT...At 623 PM EST, a snow squall was near Bald
Eagle State Park moving southeast at 55 MPH.

THIS SQUALL WILL BE NEAR...
  Zion around 630 PM EST.
  Lamar around 635 PM EST.
  Madisonburg and Rebersburg around 640 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads may lead to
accidents.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4116 7779 4115 7779 4114 7777 4111 7775
      4111 7770 4109 7762 4110 7761 4098 7733
      4086 7768 4108 7799 4117 7780
TIME...MOT...LOC 2323Z 309DEG 48KT 4103 7775

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 2:35 PM ESTSpecial Weather StatementCTPCameron, Centre, Clinton, Elk, Warren85 min
Nov 26, 4:14 PM ESTSpecial Weather StatementCTPCameron, Centre, Elk, Warren61 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.